woman getting a mammogram, overdiagnosis, breast cancer survivors, hormone replacement therapy

Chemotherapy saves lives, but it can also result in long-lasting side effects. Until recently, oncologists did not know how often breast cancer survivors had to live with pain as a result of their treatment.

Breast Cancer Survivors and Neuropathy:

Two new studies show that women treated for early stage breast cancer may suffer from the numbness, tingling or pain of peripheral neuropathy in their feet for years afterwards. Relatively few studies of chemotherapy effectiveness actually follow up on such side effects, which can have a big impact on quality of life.

How Common Is Peripheral Neuropathy Among Breast Cancer Survivors?

To determine how common peripheral neuropathy might be, the investigators examined data from more than 1,500 breast cancer patients in the National Surgical Adjuvant Breast and Bowel Project Protocol B-30. After two years of treatment, about 42 percent of the patients reported neuropathy, with 10 percent in severe pain.

Lower Dose Chemo Caused Less Nerve Pain:

The analysis showed that lower-dose docetaxel combinations to treat this cancer were less likely to trigger peripheral neuropathy. However, older or heavier breast cancer survivors appear to be more vulnerable.

Bandos et al, Journal of the National Cancer Institute, Feb, 2018

 

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Vickey
    Namibia, Africa
    Reply

    I was diagnosed with inflammatory breast cancer in November 2016. Since then I have had chemo, bilateral mastectomy, and radiation therapy. I suffer from constant pain in my feet to the point of me wrapping my feet in bandages because I’m a nurse, and it requires a lot of walking around.

  2. CAROLE
    Colorado
    Reply

    I just completed Chemo and radiation for Breast cancer. I have neuropathy in my left leg and so far nothing is helping it much. I’m about to increase dosage of Gabapentin but not sure what the side effects are that might occur. I tried Lyrica for a short time and had little to no relief with it. I did not like what I heard about the side effects of Lyrica so went back to Gabapentin which my insurance covers and it brings minimum relief. The oncologist said it may heal itself; I have my fingers crossed.

  3. Virginia
    Reply

    Did you try Lyrica? It can be a great drug for some, but nothing is risk free. Also, you can buy a clay/gel heating pack at he drug store that you put in the microwave. There’s a size to fit your foot and it really helps with the deep pain. Good while watching television. Chemo is a double-edged sword, isn’t it?

  4. Brenda
    Reply

    I am one of those who have peripheral neuropathy after chemo.

  5. Lori
    Denver
    Reply

    19 years ago I was treated for an aggressive breast cancer which had spread to lymph nodes. I agreed to an experimental high dose chemo regimen. I now tease with my doctors that I’m alive to complain about the side effects.

    As strange as it may sound, no one had much experience in dealing with the side effects. Sometimes I felt a bit crazy because I had all these issues, and there was little advice or treatment available.

    I have significant neuropathy in my legs. A helpful neurologist diagnosed a 50 % loss of sensation up to mid-calf and wrist. The main effect, other than discomfort, was significant loss of balance due to loss of proprioception. T

    he good news is that I found significant help with balance from exercises. I think that people with more recent treatment may find that there is more knowledge in the medical community about side effects, and they won’t feel as alone as I did in figuring this out.

  6. Marielouise
    Johannesburg SA
    Reply

    I enjoy the Peoples Pharmacy so much with all the helpful hints of natural medication.
    Many thanks
    Maxie

  7. Joyce
    MD
    Reply

    I had chemo in 2013 then a double mastectomy in May 2014 and developed peripheral neuropathy, hands and feet. My doctor told me it may or may not go away. It has not. First tried Gabapentin and it did not work. Second Venlafaxine , same results. However, coming off the Venlafaxine after three tries was horrible. Having someone massage your hands and feet help but only temporary. Walking is difficult but thankful I can walk. The pain is constant . This is my new normal.

    • ebm
      Florida
      Reply

      If original Listerine works for shingles pain, perhaps it would
      work also for your nerve pain. Worth a try.

    • MS
      Atlanta
      Reply

      Joyce, after becoming very depressed with neuropathy and not being able to walk, I tried acupuncture. Glad to say say after about 2 months I am walking without any help. I still have tingling in finger tips and toes but we’re going to work on that next. I’m 80 and refused to give up my independence. Acupuncture is being recognized now in the cancer field. Good luck to you. Ms

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.